Antacids that contain aspirin may cause stomach or intestinal bleeding in rare cases, United States Food and Drug Administration officials said Monday.
Since it issued a warning about serious bleeding risk with aspirin in 2009, the FDA has recorded eight new cases of serious bleeding caused by aspirin-containing antacid products sold over-the-counter, which include Alka Seltzer and Bromo Seltzer. In some of those cases, patients required a blood transfusion, the agency said in a news release.
“Take a close look at the Drug Facts label, and if the product has aspirin, consider choosing something else for your stomach symptoms,” Dr. Karen Murry Mahoney, deputy director of the division of nonprescription drug products, said in the release.
“Unless people read the Drug Facts label when they’re looking for stomach symptom relief, they might not even think about the possibility that a stomach medicine could contain aspirin,” she added.
“Today, we’re focusing on bleeding risk specifically with antacid-aspirin products used to treat upset stomach or heartburn.
We’re not telling people to stop taking aspirin altogether,” Mahoney said.
People with a higher risk of serious bleeding with aspirin-containing antacid products include those: aged 60 and older; with a history of stomach ulcers or bleeding problems; who take blood-thinning drugs; who take a steroid medicine such as prednisone to reduce inflammation; who take other medicines containing non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or naproxen; those who drink three or more alcoholic drinks a day.
Warning signs of stomach or intestinal bleeding include feeling faint, vomiting blood, passing black or bloody stools, and abdominal pain. If you have these signs, consult a health care provider right away.
“Some people may have been taking aspirin-containing antacid products frequently for a long time.
Apart from the bleeding risk, it’s not normal to have frequent or chronic upset stomach or heartburn. You should talk to a health care provider if that’s happening,” Mahoney said.